Alert archive / Kansas / Flash Flood Warnings in 2019

Flash Flood Warning 46, NWS Topeka, KS

August 1, 2019Douglas County, Jackson County, Jefferson County, Kansas

NWS Topeka, KS issued this flash flood warning at Aug 1, 2019, 1:40 AM CDT for Douglas County, Jackson County, Jefferson County, Kansas. It was in force for 5 hr. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2019, 1:40 AM CDT (06:40 UTC)
Expired
Aug 1, 2019, 6:45 AM CDT
In force
5 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

Counties Douglas County, KS, Jackson County, KS, Jefferson County, KS

The radar

The Topeka radar (KTWX), 76 km from the middle of the area, began a volume at 06:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 6:00 AM CDTHEAVY RAIN 4.12Baldwin City, KSCOCORAHS STATION KS-DG-61 BALDWIN CITY 0.6 W.
Aug 1, 6:06 AM CDTHEAVY RAIN 2.513 Ese Lawrence, KSMESONET STATION AP506 LAWRENCE.
Aug 1, 6:10 AM CDTHEAVY RAIN 4.322 Sw Lawrence, KSMESONET STATION CW1845 LAWRENCE.
Aug 1, 6:10 AM CDTHEAVY RAIN 4.642 Sw Lawrence, KSMESONET STATION FW1237 LAWRENCE.
Aug 1, 6:15 AM CDTHEAVY RAIN 113 Ne Centropolis, KSCOCORAHS STATION KS-DG-65 BALDWIN CITY 7.5 WSW.
Aug 1, 6:26 AM CDTHEAVY RAIN 10.621 N Lone Star, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 6.7 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2019-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 49 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2019-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
49 J/kg
Mixed-layer CIN
-417 J/kg
Mixed-layer LCL
1705 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
552 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

658 
WGUS53 KTOP 010640
FFWTOP
KSC045-085-087-011145-
/O.NEW.KTOP.FF.W.0046.190801T0640Z-190801T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
140 AM CDT Thu Aug 1 2019

The National Weather Service in Topeka has issued a

* Flash Flood Warning for...
  Jefferson County in northeastern Kansas...
  Douglas County in east central Kansas...
  Eastern Jackson County in northeastern Kansas...

* Until 645 AM CDT.

* At 139 AM CDT, Doppler radar and automated rain gauges indicated
  thunderstorms producing heavy rain across the warned area. Up to 
  three inches of rain have already fallen with another two to 
  three inches possible. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Lawrence, Baldwin City, Holton, Valley Falls, Oskaloosa, Eudora,
  Perry, Meriden, Ozawkie, Lecompton, Clinton, Lone Star, Whiting,
  Denison, Netawaka, Pleasant Grove, Vinland, Williamstown, Perry
  Lake and Clinton Lake.

This includes Kansas Turnpike between mile markers 189 and 205.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3874 9550 3905 9550 3955 9580 3965 9579
      3965 9556 3942 9557 3942 9541 3906 9519
      3897 9519 3898 9516 3896 9508 3898 9508
      3899 9506 3874 9506

$$

BD
1 follow-up statement
257 
WGUS73 KTOP 011037
FFSTOP

Flash Flood Statement
National Weather Service Topeka KS
537 AM CDT Thu Aug 1 2019

KSC045-085-087-011145-
/O.CON.KTOP.FF.W.0046.000000T0000Z-190801T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson-Douglas-Jackson-
537 AM CDT Thu Aug 1 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 AM CDT FOR
JEFFERSON...DOUGLAS AND EASTERN JACKSON COUNTIES...

At 536 AM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. As much as 10 inches of rain have 
fallen. Flash flooding is likely occurring.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

This includes Kansas Turnpike between mile markers 189 and 205.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3874 9550 3905 9550 3955 9580 3965 9579
      3965 9556 3942 9557 3942 9541 3906 9519
      3897 9519 3898 9516 3896 9508 3898 9508
      3899 9506 3874 9506

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 12:53 AM CDT, 47 minutes earlier.

Area forecast discussion, Aug 1, 12:53 AM CDT, 47 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1253 AM CDT Thu Aug 1 2019

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Thursday Night)
Issued at 421 PM CDT Wed Jul 31 2019

The main focus for the short-term is on the potential for multiple
rounds of scattered showers and storms, which could result in some
heavy rainfall and flooding concerns, and possibly even some
marginally-severe storms.

A broad, mid-level ridge stretched from the southwestern U.S.
through the Central and Northern Plains.  At the surface, the
forecast area was wedged between low pressure centered over western
KS and expansive high pressure across the eastern U.S.  The primary
forcing mechanism for scattered shower and thunderstorm development
will be from several embedded shortwaves that look to develop within
the northeastern edge of the ridge, with the best chances for
scattered showers and storms being during the evening/overnight
hours tonight and again Thursday night.  In addition to embedded
disturbances developing within the ridge, models also show the
potential for some isentropic lift being present tonight and
Thursday night, which could further support precipitation
development.  There remains some model uncertainty regarding the
coverage of higher QPF amounts across the area, especially with how
far west across the forecast area those higher QPF amounts may
extend.  However, in general, the best model consensus for areas of
moderate to heavy rainfall tonight and again Thursday night is
focused across far eastern KS and far western MO.  As a result, QPF
amounts of 1-3 inches will be likely across eastern KS tonight
through Thursday night, with higher amounts of 3-4+ inches possible.
 With these forecast QPF amounts, have issued a Flash Flood Watch
from midnight tonight through Saturday morning.  With regards to
thunderstorm potential, modest effective shear and MUCAPE values
upwards of 2000 J/kg will be present over eastern KS, which could
potentially support some isolated strong to marginally severe storms
into this evening.  The primary hazards with any isolated strong
storms that develop would be hail and gusty winds.  Similar
conditions will be in place again for late Thursday
afternoon/evening, so isolated strong to marginally severe storms
will be possible with hail and possibly some gusty winds being the
primary hazards.  As for temperatures, enough breaks in the cloud
cover during the late morning/afternoon hours along with
southeasterly surface winds should support high temperatures
reaching into the mid 80s to mid 90s from northeast to southwest
across the CWA, with heat index values reaching into the low 100s
across central KS.

.LONG TERM...(Friday through Wednesday) Issued at 421 PM CDT Wed
Jul 31 2019

Friday will continue to see an upper-level ridge centered over the
southern Rockies with a trough located over the eastern CONUS.
Perturbations in between these two features look to bring more
rounds of heavy rainfall across northeast and east central KS
extending into Friday morning, and then again Friday night into
Saturday morning. Uncertainty remains in the exact location of the
heaviest rainfall, so it remains possible that adjustments to the
watch area may be made as we get closer to Friday and Saturday, but
as of now the overall storm total could reach as high as 4-6 inches
in far eastern KS by Saturday morning, with the NAM looking most
aggressive in QPF amounts.

Surface temperatures on Friday look to stay on the cooler side over
far eastern and northeastern KS, only reaching the upper 70s to low
80s, which is a solid 10-15 degrees below seasonal normals. These
temperatures will stay seasonally cool through the weekend, but as
the upper-level ridge slowly shifts eastward and we see winds shift
to the south, we should see a warming trend back toward average
for the beginning of the next work week. Another disturbance in
the upper levels could bring another smaller chance of showers
toward the area by Tuesday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1232 AM CDT Thu Aug 1 2019

For the 06Z TAFs have maintained off and on storms through 12Z
mainly around the KTOP/KFOE terminals. As the LLJ in veers and
storms move ESE of the terminals, expect showers to linger.
Confidence is over medium in this scenario. MVFR CIG/VIS lingers
through the morning hours with some showers before some clearing
takes place, especially over eastern terminals. Uncertainty in the
later periods remain, so have maintained a VFR forecast into the
afternoon at this time.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Saturday morning for KSZ010>012-023-
024-026-038>040-054>056-058-059.

&&

SHORT TERM...Hennecke
LONG TERM...Picha/Hennecke
AVIATION...Drake
Hazardous weather outlook, Jul 31, 4:27 PM CDT, 9 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
427 PM CDT Wed Jul 31 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-012130-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
427 PM CDT Wed Jul 31 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight.

There is a chance for a few isolated strong to severe storms this
evening. The primary hazards with any stronger storms that develop
will be hail, gusty winds, and heavy rainfall. A Flash Flood Watch
has been issued for portions of northeast and east central Kansas
from midnight tonight and extending through Saturday morning.

Flooding on the Big Blue River near Blue Rapids will continue.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Additional rounds of heavy rain are forecast for Thursday night
and again Friday night. There is still some uncertainty with
where exactly the heaviest rainfall amounts will be. However,
there is the potential for upwards of 3 to 6 inches of rain across
eastern Kansas by Saturday morning, with locally higher amounts
possible. As a result, there is a concern for flash flooding and
river flooding with these forecast rainfall amounts.

There is a chance for some strong to marginally severe thunderstorms
Thursday afternoon and evening. The primary hazards with any
stronger storms will be hail and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, Jul 31, 11:45 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1145 PM CDT WED JUL 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     HAIL             6 SW TOPEKA             39.00N 95.76W
07/31/2019  E1.00 INCH       SHAWNEE            KS   PUBLIC

            NEAR 37TH AND WANAMAKER ROAD VIA SOCIAL MEDIA.

&&

JW
Local storm report, Jul 31, 11:46 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1146 PM CDT WED JUL 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     HAIL             6 W COLONY              38.07N 95.48W
07/31/2019  M1.25 INCH       ANDERSON           KS   PUBLIC

            FROM SOCIAL MEDIA

&&

WOLTERS
Local storm report, Aug 1, 12:22 AM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1222 AM CDT THU AUG 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     TSTM WND GST     2 NNE NEW STRAWN        38.29N 95.73W
08/01/2019  M60.00 MPH       COFFEY             KS   AWOS

&&

WOLTERS
Local storm report, Aug 1, 12:48 AM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1248 AM CDT THU AUG 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     TSTM WND GST     1 W BURLINGTON          38.20N 95.76W
08/01/2019  E60 MPH          COFFEY             KS   TRAINED SPOTTER

            WIND SHATTERED A VINYL FENCE.

&&

WOLTERS
Local storm report, Aug 1, 12:49 AM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1249 AM CDT THU AUG 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     HAIL             1 W BURLINGTON          38.20N 95.76W
08/01/2019  E1.00 INCH       COFFEY             KS   TRAINED SPOTTER

&&

WOLTERS
Special weather statement, Aug 1, 1:20 AM CDT, 20 minutes before
Special Weather Statement
National Weather Service Topeka KS
120 AM CDT Thu Aug 1 2019

KSZ024-026-039-040-010645-
Shawnee-Jefferson-Douglas-Jackson-
120 AM CDT Thu Aug 1 2019

...SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN JEFFERSON...
NORTHEASTERN SHAWNEE...NORTHWESTERN DOUGLAS AND SOUTHEASTERN JACKSON
COUNTIES...

At 120 AM CDT, Doppler radar was tracking a strong thunderstorm over
Meriden, moving southeast at 30 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Northeastern Topeka, Tecumseh, Perry, Meriden, Hoyt, Lecompton,
Williamstown, Perry Lake and Grantville.

This includes Kansas Turnpike between mile markers 181 and 192.

LAT...LON 3923 9577 3933 9558 3906 9531 3892 9557
TIME...MOT...LOC 0620Z 326DEG 27KT 3917 9559

BD

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 8:45 PM CDTSpecial Weather StatementTOPDouglas30 min
Jul 31, 9:18 PM CDTSpecial Weather StatementTOPDouglas27 min
Jul 31, 9:36 PM CDTSpecial Weather StatementTOPDouglas, Franklin24 min
Jul 31, 9:41 PM CDTAreal Flood AdvisoryTOPDouglas, Jefferson3 hr
Jul 31, 10:03 PM CDTSevere Thunderstorm WarningTOPAnderson, Franklin42 min
Jul 31, 10:26 PM CDTSpecial Weather StatementTOPShawnee34 min
Jul 31, 10:30 PM CDTSevere Thunderstorm WarningTOPAnderson45 min
Jul 31, 10:45 PM CDTSevere Thunderstorm WarningTOPDouglas, Osage, Shawnee45 min
Jul 31, 11:07 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin, Osage38 min
Jul 31, 11:29 PM CDTSpecial Weather StatementTOPFranklin31 min
Jul 31, 11:32 PM CDTAreal Flood AdvisoryTOPFranklin3 hr
Jul 31, 11:44 PM CDTSpecial Weather StatementTOPFranklin, Osage31 min
Aug 1, 12:10 AM CDTSevere Thunderstorm WarningTOPAnderson, Coffey50 min
Aug 1, 12:59 AM CDTAreal Flood AdvisoryTOPAnderson3 hr
Aug 1, 1:20 AM CDTSpecial Weather StatementTOPJefferson25 min
Aug 1, 1:58 AM CDTSpecial Weather StatementTOPDouglas32 min
Aug 1, 2:03 AM CDTSpecial Weather StatementTOPFranklin27 min
Aug 1, 2:13 AM CDTSevere Thunderstorm WarningTOPDouglas, Osage, Shawnee36 min
Aug 1, 2:14 AM CDTFlash Flood WarningTOPFranklin4 hr
Aug 1, 2:48 AM CDTSpecial Weather StatementTOPFranklin27 min
Aug 1, 2:52 AM CDTSpecial Weather StatementTOPDouglas23 min
Aug 1, 3:02 AM CDTSpecial Weather StatementTOPJefferson28 min
Aug 1, 3:16 AM CDTSpecial Weather StatementTOPDouglas29 min
Aug 1, 3:33 AM CDTFlash Flood WarningTOPAnderson3 hr
Aug 1, 4:09 AM CDTSpecial Weather StatementTOPDouglas36 min
Aug 1, 6:12 AM CDTFlash Flood WarningTOPAnderson, Douglas, Franklin, Jefferson10 hr
Aug 1, 6:56 AM CDTRiver Flood WarningTOPDouglas35 hr
Aug 1, 6:58 AM CDTRiver Flood WarningTOPFranklin37 hr
Aug 1, 6:58 AM CDTRiver Flood WarningTOPAnderson37 hr
Aug 1, 8:50 AM CDTRiver Flood WarningTOPFranklin, Osage44 hr
Aug 1, 8:50 AM CDTRiver Flood WarningTOPFranklin58 hr
Aug 1, 1:01 PM CDTAreal Flood WarningTOPDouglas3 hr
Aug 1, 3:57 PM CDTAreal Flood WarningTOPFranklin4 hr

Nearby

Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.